Kentucky, 2016

Flash Flooding and Flood in Kentucky, July 8, 2016

July 8, 2016 · NWS PAH · 18 events in 9 counties and zones

During the late afternoon and evening hours, a complex of thunderstorms produced damaging winds and isolated flash flooding across southwestern Kentucky. These storms produced sporadic wind damage all the way from the Mississippi River to Elkton, Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$114,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

During the late afternoon and evening hours, a complex of thunderstorms produced damaging winds and isolated flash flooding across southwestern Kentucky. These storms produced sporadic wind damage all the way from the Mississippi River to Elkton, Kentucky. This was the third straight day of widespread thunderstorms, so heavy rainfall resulted in isolated flooding in those areas already hit hard by recent heavy rain. A mid-level shortwave trough moved through the Great Lakes region during the day. The lower Ohio Valley was on the southwest fringe of the stronger mid-level flow, with winds around 35 knots. At 700 mb, a weak disturbance over southwest Missouri and northwest Arkansas helped focus organized convection ahead of it. A weak surface front resided just north of the storms across portions of Missouri and Illinois. Strong instability along with steep mid-level lapse rates contributed to strong updrafts. Precipitable water values were also quite high, around 2 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 8, 2:13 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 8, 2:13 PM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
313 PM CDT FRI JUL 8 2016

.SHORT TERM...(Tonight through Sunday night)
Issued at 313 PM CDT Fri Jul 8 2016

MCV moving across southern MO driving next batch of convection
slated to affect the area this afternoon and evening, mainly the
southern 1/3 to southern 1/2. Airmass very unstable over SEMO, and
destabilizing elsewhere with modest recovery behind this morning's
MCV. Will continue with higher PoPs south, lower north for
convection through the evening, with SVR possible SEMO into far
west KY (see latest SVR watch). Will lower PoPs from north to
south overnight. Will also allow the Flash Flood Watch to continue
with the chance of convection increasing through the evening.

For Saturday through Sunday...Best PoPs will be over the SSW 1/3
to 1/2 of the area. Generally followed a blend of the NAM and
ECMWF for best chance PoPs. Will use persistence for temps as
latest MOS and raw model output line up with existing numbers.

.LONG TERM...(Monday through Friday)
Issued at 313 PM CDT Fri Jul 8 2016

The frontal boundary that will linger to our south through the
weekend will lift northeast across the region Monday into Tuesday.
This will give us some diurnally driven convection Monday and
Tuesday, with a lull Monday night with the loss of heating.  By
Tuesday night, the front will be to our northeast, so just a few
showers and thunderstorms may linger in southwest Indiana.

Temperatures will rebound back to seasonal readings behind the
front, and dew points will creep back upward through mid week. This
will lead to heat indices climbing back to around 100 degrees by
Tuesday and especially Wednesday.

Models differ quite a bit on timing of an approaching cold front mid
week.  GFS has an upper level trof moving across the region Tuesday
into Wednesday, and then has the cold front moving toward the region
faster than the ECMWF and Canadian.  In any case, with a hot and
muggy air mass in place across the region,  shower and thunderstorm
chances will gradually increase for mid to late week.  Kept
possibilities in the chance category through the end of the extended
due to timing uncertainties.

&&

.AVIATION...
Issued at 313 PM CDT Fri Jul 8 2016

Scattered shra/tstms are possible late this afternoon into this
evening, with brief MVFR conditions possible with tstm activity.
After mid evening, VFR conditions are expected.  Winds will be west
to northwest at 7 to 12 kts with a few higher gusts through 02z,
then become light.

&&

.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch until 11 PM CDT this evening for ILZ089-090-
     094.

MO...None.
IN...None.
KY...Flash Flood Watch until 11 PM CDT this evening for KYZ005>013-
     016-017-021-022.

&&
Hazardous weather outlook, Jul 8, 3:16 PM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
416 PM CDT FRI JUL 8 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
416 PM CDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE LIKELY THIS
AFTERNOON...MAINLY ACROSS SOUTHEAST MISSOURI AND THE FAR WESTERN TIP
OF KENTUCKY. DAMAGING WINDS THE PRIMARY SEVERE WEATHER HAZARD.
TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH ANY STORMS TODAY ACROSS
THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CONTINUING DAILY STORM CHANCES EXIST. HEAVY RAIN AND LIGHTNING
WILL BE THE PRIMARY STORM HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN REQUESTED THIS ACROSS SOUTHEAST MISSOURI
THIS AFTERNOON AND EARLY TONIGHT.

In the hours before

Local storm report, Jul 8, 3:45 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
445 PM CDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     TSTM WND GST     VAN BUREN               37.01N 91.01W
07/08/2016  E50 MPH          CARTER             MO   TRAINED SPOTTER

&&

SMITTY
Local storm report, Jul 8, 4:06 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
506 PM CDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HEAVY RAIN       POPLAR BLUFF            36.76N 90.41W
07/08/2016  M0.86 INCH       BUTLER             MO   TRAINED SPOTTER

            30 MINUTE RAINFALL ACCUMULATION

&&

SMITTY
Local storm report, Jul 8, 4:15 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
515 PM CDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HEAVY RAIN       7 NW POPLAR BLUFF       36.84N 90.50W
07/08/2016  M1.35 INCH       BUTLER             MO   TRAINED SPOTTER

            MEASURED IN JUST OVER AN HOUR WITH ONE QUARTER INCH
            FALLING IN THE PAST 7 MINUTES.

&&

SMITTY
Local storm report, Jul 8, 4:27 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
527 PM CDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HEAVY RAIN       2 E POPLAR BLUFF        36.76N 90.37W
07/08/2016  M1.59 INCH       BUTLER             MO   TRAINED SPOTTER

&&

CW
Local storm report, Jul 8, 4:33 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
533 PM CDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     POPLAR BLUFF            36.76N 90.41W
07/08/2016                   BUTLER             MO   TRAINED SPOTTER

            LARGE TREE DOWN. WIND GUST ASSOCIATED WITH THIS STORM WAS
            MEASURED AT 47 MPH.

&&

SMITTY
Special weather statement, Jul 8, 4:35 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
535 PM CDT FRI JUL 8 2016

MOZ076-086-087-100-107>112-114-090000-
PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-
STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...PERRYVILLE...SILVER LAKE...
MARBLE HILL...CAPE GIRARDEAU...JACKSON...PIEDMONT...VAN BUREN...
DONIPHAN...POPLAR BLUFF...BLOOMFIELD...SIKESTON...CHARLESTON...
NEW MADRID
535 PM CDT FRI JUL 8 2016

AT 535 PM...VERY STRONG THUNDERSTORMS CONTINUED ALONG AND WEST OF
A NEW MADRID TO MARBLE HILL MISSOURI LINE. MOVEMENT WAS EAST.
WINDS TO 47 MPH WERE REPORTED AT POPLAR BLUFF MUNICIPAL AIRPORT
AND A TREE WAS REPORTED DOWN IN THE POPLAR BLUFF AREA. THE
STRONGEST STORMS WERE OVER NORTHERN STODDARD COUNTY INTO WAYNE
COUNTIES IN SOUTHEAST MISSOURI. ANY OF THE MORE INTENSE STORMS
COULD PRODUCE 40 TO 55 MPH WINDS.

SOME OF THE STORMS WILL CONTINUE TO PRODUCE TORRENTIAL RAINS THAT
MAY PRODUCE LOCALIZED FLASH FLOODING. MONITOR THIS SITUATION
THROUGH THE EVENING. LISTEN FOR ADDITIONAL STATEMENTS AND POSSIBLY
WARNINGS.

The radar

The Paducah radar (KPAH), 31 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 2 hail, 2 flash flood, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Carlisle

When
July 8, 5:10 PM CST to 5:13 PM CST
Where
Carlisle County, Bardwell
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
36.870, -89.020

A few trees were blown down in the Bardwell area. The public estimated winds gusted from 60 to 70 mph.

Thunderstorm Wind, Ballard

When
July 8, 5:13 PM CST to 5:18 PM CST
Where
Ballard County, Wickliffe to 1 mi W of Lovelaceville
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.970, -89.080

Multiple trees were blown down across southern Ballard County, mainly south of Highway 286. An uprooted tree blocked Highway 121 near the Carlisle County line. A trained spotter in Wickliffe estimated winds gusted to 60 mph there.

Thunderstorm Wind, Graves

When
July 8, 5:15 PM CST to 5:30 PM CST
Where
Graves County, Fancy Farm to Folsomdale
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
36.800, -88.780

There were several trees down across the northern half of the county, including the towns of Hickory, Fancy Farm, Melber, and Folsomdale.

Thunderstorm Wind, Graves

When
July 8, 5:25 PM CST
Where
Graves County, Mayfield
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.730, -88.630

Power lines were down, and stop lights were out in Mayfield.

Thunderstorm Wind, Graves

When
July 8, 5:28 PM CST to 5:30 PM CST
Where
Graves County, Wingo to 2 mi N of Cuba
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.650, -88.730

In Wingo, a few trees were down, including a large oak tree that was uprooted. A portion of a large tree was blown onto the property of a residence. A couple of miles north of Cuba, tree limbs were down along State Route 303.

Thunderstorm Wind, McCracken

When
July 8, 5:32 PM CST
Where
McCracken County, Tyler
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
37.050, -88.580

A large tree and a power pole was down over Highway 1954 just southeast of Paducah.

Thunderstorm Wind, Calloway

When
July 8, 5:50 PM CST
Where
Calloway County, Almo to Dexter
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
36.700, -88.270

Multiple trees were uprooted. Trees were down on nearly every road in the Dexter and Almo areas.

Thunderstorm Wind, Christian

When
July 8, 6:03 PM CST
Where
Christian County, 2 mi N of Hopkinsville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.879, -87.480

A trained spotter estimated a wind gust to 58 mph.

Hail, Christian

When
July 8, 6:03 PM CST
Where
Christian County, 2 mi N of Hopkinsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.879, -87.480

Hail, Calloway

When
July 8, 6:10 PM CST
Where
Calloway County, Almo
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.700, -88.270

Thunderstorm Wind, Trigg

When
July 8, 6:15 PM CST
Where
Trigg County, Linton
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
Broadcast Media
Coordinates
36.680, -87.900

Multiple trees were blown down on Highway 164.

Flash Flood, McCracken

When
July 8, 6:20 PM CST to 7:30 PM CST
Where
McCracken County, 0.76 mi NE of Maxon to 0.96 mi ENE of Maxon
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.087, -88.720

High water was over a county road just west of Paducah.

Thunderstorm Wind, Christian

When
July 8, 6:37 PM CST
Where
Christian County, 4 mi N of Hopkinsville to 2 mi NW of Fearsville
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
36.908, -87.480

Numerous trees were blown down north and northeast of Hopkinsville. State Highway 189 and U.S. Highway 41 were both blocked. A barn was levelled. Widespread power outages were reported across the northern half of the county. Around 2500 customers were without power in the county.

Thunderstorm Wind, Christian

When
July 8, 6:40 PM CST
Where
Christian County, 2 mi E of Hopkinsville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
36.850, -87.444

On the east side of the city of Hopkinsville, two trees were blown down. One tree was on a power line.

Flash Flood, Ballard

When
July 8, 6:40 PM CST to 7:30 PM CST
Where
Ballard County, Barlow to Bandana
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.050, -89.050

There were several reports of flooded roadways throughout the county.

Thunderstorm Wind, Muhlenberg

When
July 8, 7:03 PM CST to 7:17 PM CST
Where
Muhlenberg County, 7 mi SW of Greenville to 2 mi NE of Greenville
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
37.128, -87.270

Trees were blown down over a widespread area of the county. Power lines were down in Greenville.

Thunderstorm Wind, Todd

When
July 8, 7:14 PM CST
Where
Todd County, Elkton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.820, -87.150

Two trees were blown down in the city.

Flood, Christian

When
July 8, 9:00 PM CST to 11:30 PM CST
Where
Christian County, 3.7 mi WSW of Honey Grove to 3.07 mi E of Hopkinsville Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.858, -87.361

Minor flooding occurred on the south fork of the Little River on the east side of Hopkinsville. Low-lying farmland and fields near the river were flooded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641860, 641848, 641853, 641854, 641845, 641849, 641847, 641862, 641863, 641842, 641851, 646745, 641858, 641856, 646749, 641852, 641850, 647077.